New Users Registration  |  Useful Links  |  FAQ  |  Site Map 
 
Go Search

 

Skip Navigation LinksHealth Xchange > News
  News Article  
 

Woman gets lumps in breast after using filler

 
  Wednesday, 15 l 12 l 2010 Source:  The Straits Times   
By: Judith Tan
     
 

DOCTORS have been warned to stop using a medical filler gel after a patient who was injected with it developed unusual lumps in her breasts. The problem was discovered a year after the woman was treated with Aqualift Dermal Filler during a breast enhancement procedure.  

The Health Sciences Authority (HSA) sent an e-mail to doctors on Dec 7 as a precautionary measure. It told them to stop using existing stocks of the dermal filler immediately and monitor patients who had been treated with it. It also told Celeste, the company that distributes the product here, to recall it from the market.  

HSA was informed of the woman’s case late last month. It called it “a probable adverse event that could be linked to the use of Aqualift Dermal Filler”. It said investigations to determine the cause are ongoing, and declined to name the patient or say where she was treated. Aqualift Dermal Filler is used to reconstruct human tissue. It is a hydrophilic gel, which means it readily absorbs moisture, and is made of a synthetic fibre, or polyamide. It is manufactured in the Ukraine by the National Medical Technologies Centre.  

The dermal filler has been available worldwide since 2004, but an application to register it in Singapore on Sept 28 was rejected due to the lack of clinical data to support its long-term safety and effectiveness in tissue reconstruction. Since Aug 10, all high-risk medical products supplied in Singapore must be registered with HSA. But most of the Aqualift Dermal Filler here is believed to have been brought in before this date. 

Dr Vincent Yeow, president of the Singapore Association of Plastic Surgeons, said dermal fillers in general come with high risk complications. The top side effects from their use are swelling, inflammation, abnormal redness of the skin and lumps, according to research by the Food and Drug Administration in the United States. 

Dr Yeow, who also heads the department of plastic, reconstructive and aesthetic surgery at KK Women’s and Children’s Hospital, added other side effects include formation of nodules on the skin. “It also increases the difficulties in screening for breast tumours and cancers,” he said. This is because it can create false positives, where tests indicate cancer, but later turn out to be false alarms. 

HSA said last night: “Aqualift Dermal Filler is an unregistered and unlisted Class C Medical Device, and the company cannot import or supply it locally after Aug 10, 2010. It is to be noted that the patient was treated before this date.”

     
 Ask the Specialists (1st - 30th Nov)
     
Gastric Pain, what can I do?
Your Gastric Pain could be a signal of a more serious condition that needs attention; or that you need a change in lifestyle. Ask our Specialist now!
     
  Your eye and contact lenses
Concerned with the side effects of wearing contact lens? Need a guide on how to take care of your eyes and lenses? Ask our Specialist now!
     
 
 Ask the Specialists - Answered Topics
             
  Aesthetic Eye   Asthma  
  Breast Cancer   Cancer and Nutrition  
  Child's Eye Conditions   Depression  
  Breast Cancer   Eczema  
  Elderly Eye Conditions   Health At Work  
  Heart Disease   LASIK  
  Low Back Pain   Maternal Depression  
  Money and Healthcare   Managing Pain  
  Pre-pregnancy   Prostate Problem  
  Risk of Heart Disease   Sleep  
  Sports Injuries   Thyroid Problems  
  Weight Management        
             
 
 Catch up with Health Xchange
 
  facebook   newsletter  
 
  twitter